Texas, 2011

Tornado and Flash Flooding in Texas, October 8 to 9, 2011

October 8 to 9, 2011 · NWS EWX · 6 events in 5 counties and zones

Southeasterly flow brought deep boundary layer moisture into South Central Texas during the day and evening of October 8. When an upper level trough of low pressure moved across the southern plains, the combination caused thunderstorms which produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Southeasterly flow brought deep boundary layer moisture into South Central Texas during the day and evening of October 8. When an upper level trough of low pressure moved across the southern plains, the combination caused thunderstorms which produced heavy rain. One of these storms also produced a tornado in San Antonio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 8, 7:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 8, 7:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
852 PM CDT SAT OCT 8 2011

.UPDATE...
UPDATED 1ST PERIOD FORECAST TO BETTER MATCH RADAR TRENDS...SHOWING
INCREASING POPS ALONG/EAST OF I-35 AFTER MIDNIGHT.

&&

.DISCUSSION...
AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS OUR WESTERN AREA AND
PORTIONS OF CENTRAL TEXAS IS ATTEMPTING TO ORGANIZE INTO A LINEAR-
TYPE MCS. AT THIS POINT...THE LINE IS BROKEN AND THE EJECTING
UPPER TROUGH OVER MEXICO AND WEST TEXAS WILL MOVE OFF TO THE
NORTHEAST...LEAVING THE SOUTHERN PORTION OF THE LINE IT IS WAKE.
THE RESULT SHOULD BE A SLOW EASTWARD ADVANCEMENT OVERNIGHT...BUT
IT IS UNCLEAR HOW FAR EAST THE LINE WILL GET. EITHER WAY...THERE
IS A GOOD CHANCE FOR SOAKING RAINS ALONG THE I-35 CORRIDOR SUNDAY.

BOTH KDFX AND KSJT RADARS ARE OVERESTIMATING PRECIP...AND THERE IS
SOME HAIL CONTAMINATION IN THE ESTIMATES ACROSS WESTERN EDWARDS
AND EASTERN VAL VERDE COUNTIES. LOCALLY HEAVY RAINFALL AMOUNTS OF
2-4 INCHES ACROSS OUR WESTERN AREAS STILL LOOKS LIKE A GOOD
FORECAST AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 628 PM CDT SAT OCT 8 2011/

DISCUSSION...
SEE AVIATION FOR THE 00Z TAF DISCUSSION.

AVIATION...
CONVECTION WILL CONTINUE ACROSS SOUTH CENTRAL TEXAS THRU THE
OVERNIGHT HOURS INTO SUNDAY AS AN UPPER LEVEL DISTURBANCE
CURRENTLY SW OF THE BIG BEND REGION EJECTS NORTHEASTWARD.
THEREFORE SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS WEST
OF HIGHWAY 281. VFR CONDITIONS WILL PREVAIL THIS EVENING WITH
IFR/MVFR CONDITIONS IN AND NEAR SHOWERS AND THUNDERSTORMS. WIND
GUSTS 0F 20 TO 30 KTS ARE ALSO POSSIBLE IN THE VICINITY OF THE
STRONGER THUNDERSTORMS. MVFR CONDITIONS WILL PREVAIL AFTER
04Z...IMPROVING TO VFR AFTER 18Z.

PREV DISCUSSION... /ISSUED 328 PM CDT SAT OCT 8 2011/

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUED AHEAD
OF AN UPPER LEVEL TROUGH OVER THE CENTRAL INTO SOUTHERN ROCKIES.
LEAD SHORT-WAVE OVER WESTERN TEXAS WILL LIFT NORTHEAST OVERNIGHT
WHILE A SECOND SHORT-WAVE OVER WESTERN NEW MEXICO INTO NORTHERN
MEXICO STATE OF CHIHUAHUA WILL MOVE ACROSS TEXAS SUNDAY INTO
MONDAY. UPPER LEVEL JET POSITIONING FAVORS STRONG UPPER LEVEL
DIFFLUENCE. A MOIST AIRMASS RESIDES OVER SOUTH CENTRAL TEXAS WITH
PWS OF 1.5 TO 1.7 INCHES USING 12Z SOUNDING AND SATELLITE DERIVED
IMAGERY. A SURFACE BOUNDARY OVER NORTHWESTERN VAL VERDE COUNTY MAY
DRIFT FURTHER TO THE SOUTHEAST ACROSS THE EDWARDS PLATEAU AND RIO
GRANDE PLAINS. ALL OF THESE FEATURES INTERACTING WITH THE MOIST
AIRMASS SUGGEST KEEPING HIGH POPS FOR SCATTERED TO NUMEROUS
SHOWERS TONIGHT THROUGH SUNDAY NIGHT WITH MENTION OF LOCALLY HEAVY
RAINFALL...ESPECIALLY OVER THE HILL COUNTRY AND ALONG THE
ESCARPMENT. THE GREATEST THREAT FOR ANY FLOODING WILL BE IN THE
AUSTIN/SAN ANTONIO METRO AREAS DUE TO URBANIZATION EFFECTS CAUSING
RUNOFF TO BE MORE RAPID IN THOSE AREAS. ELSEWHERE...DUE TO THE
ONGOING SEVERE TO EXCEPTIONAL DROUGHT...MOST STREAMS AND RIVERS
ARE DRY AND WILL NEED PERSISTENT HEAVY RAINS TO FLOOD...WHICH ARE
NOT EXPECTED. SOME STRONG STORMS OVER THE EDWARDS PLATEAU AND RIO
GRANDE PLAINS MAY PRODUCE WIND GUSTS UP TO 50 MPH AND SMALL HAIL.

THE SECOND SHORT-WAVE WILL MOVE EAST OF THE AREA ON MONDAY LEADING
TO DECREASING POPS ON MONDAY WITH ONLY SLIGHT CHANCE POPS MONDAY
NIGHT INTO TUESDAY AS SOME RESIDUAL MOISTURE LINGERS.

WEDNESDAY THROUGH NEXT SATURDAY...RIDGING AT THE SURFACE AND ALOFT
BUILDS INTO THE AREA WITH ABOVE AVERAGE TEMPERATURES AND NO POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  84  69  87  66 /  70  70  60  30  10
AUSTIN BERGSTROM INTL AIRPORT  68  83  64  85  60 /  60  70  50  30  10
NEW BRAUNFELS MUNI AIRPORT     67  82  65  85  62 /  70  70  50  30  10
BURNET MUNI AIRPORT            67  79  64  82  63 /  80  80  60  30  10
DEL RIO INTL AIRPORT           68  81  65  83  66 /  80  60  60  20  10
GEORGETOWN MUNI AIRPORT        69  80  64  83  62 /  70  70  60  30  10
HONDO MUNI AIRPORT             68  85  64  87  63 /  90  70  60  30  10
SAN MARCOS MUNI AIRPORT        68  82  66  84  63 /  70  70  50  30  10
LA GRANGE - FAYETTE REGIONAL   71  83  68  85  65 /  40  60  30  30  20
SAN ANTONIO INTL AIRPORT       70  82  68  85  66 /  70  70  50  30  10
STINSON MUNI AIRPORT           72  86  69  88  68 /  70  60  50  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...13
SYNOPTIC/GRIDS...11
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Oct 8, 4:01 AM CST, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 AM CDT SAT OCT 8 2011

TXZ171>173-183>194-202>209-217>225-228-091015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
501 AM CDT SAT OCT 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND STRONG THUNDERSTORMS TODAY AND
TONIGHT WILL PRODUCE LOCALLY HEAVY RAIN OF 2 TO 4 INCHES MAINLY
OVER AREA ALONG AND WEST OF A HARPER TO KERRVILLE TO EAGLE PASS
LINE WITH AMOUNTS OF 1 TO 2 INCHES TO THE EAST. THE STRONG
THUNDERSTORMS WILL BE MAINLY ACROSS THE RIO GRANDE PLAINS WHERE
DOWN BURST WINDS OF 40 TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
SUNDAY THROUGH MONDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 8, 6:16 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 PM CDT SAT OCT 8 2011

TXZ183-090100-
VAL VERDE-
716 PM CDT SAT OCT 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 800 PM
CDT...

AT 708 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF LOMA ALTA...MOVING NORTH AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEVILS RIVER STATE NATURAL AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Oct 8, 6:44 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 PM CDT SAT OCT 8 2011

TXZ217-218-090130-
MAVERICK-ZAVALA-
744 PM CDT SAT OCT 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAVALA AND MAVERICK
COUNTIES UNTIL 830 PM CDT...

AT 735 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF ROSITA NORTH...OR 15 MILES
EAST OF EAGLE PASS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Oct 8, 7:43 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
843 PM CDT SAT OCT 8 2011

TXZ217-228-090230-
DIMMIT-MAVERICK-
843 PM CDT SAT OCT 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK AND NORTHWESTERN DIMMIT
COUNTIES UNTIL 930 PM CDT...

AT 837 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF EL INDIO...MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Oct 8, 8:14 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
914 PM CDT SAT OCT 8 2011

TXZ184-090300-
EDWARDS-
914 PM CDT SAT OCT 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDWARDS COUNTY UNTIL
1000 PM CDT...

AT 908 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF CARTA VALLEY...OR 17 MILES
SOUTHEAST OF LOMA ALTA...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARTA VALLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Oct 8, 8:26 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
926 PM CDT SAT OCT 8 2011

TXZ218-228-090315-
DIMMIT-ZAVALA-
926 PM CDT SAT OCT 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR ZAVALA AND NORTHWESTERN DIMMIT
COUNTIES UNTIL 1015 PM CDT...

AT 921 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR COMETA...OR 11 MILES WEST OF CRYSTAL CITY...
MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRYSTAL CITY...
  BATESVILLE...
  WINTER HAVEN...
  LOMA VISTA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Oct 8, 9:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1034 PM CDT SAT OCT 8 2011

TXZ203-204-090415-
MEDINA-UVALDE-
1034 PM CDT SAT OCT 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UVALDE AND SOUTHERN
MEDINA COUNTIES UNTIL 1115 PM CDT...

AT 1027 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF KNIPPA...OR 15 MILES EAST
OF UVALDE...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HONDO...
  SABINAL...
  D'HANIS...
  YANCEY...
  BIRY...
  NEW FOUNTAIN...
  QUIHI...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Laughlin AFB radar (KDFX), 43 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Uvalde

When
October 8, 10:00 PM CST
Where
Uvalde County, 1.34 mi WNW of North Uvalde to 1.21 mi W of North Uvalde
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.256, -99.841

Thunderstorms produced heavy rain which caused flooding north of Uvalde. RM 1403 had more than two feet of water running over it.

Tornado, Bexar

When
October 9, 12:10 AM CST to 12:20 AM CST
Where
Bexar County, 0.97 mi S of Lackland Afb to 0.91 mi SW of (Skf)kelly Afb San A
Rating
EF1
Path length
1.89 mi
Path width
50 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
29.366, -98.632

A tornado touched down on the southwest side of San Antonio near the intersection of Loop 410 and Medina Base Road. The tornado moved toward the north-northwest and dissipated near the intersection of Allenhurst and Springvale Drives. The path of tornado was 1.9 miles long with a maximum width of 50 yards. The damage from the tornado was rated EF1 with maximum winds estimated at 90 to 100 mph. The tornado caused roof damage to a number of homes along its path including in the Ridgestone subdivision, along Parallel Drive, near the intersection of Cedarhurst and Gage Drives, and on north to its end. It also hit near the post office at 5510 SW Loop 410 where it destroyed 15 postal trucks and damaged 7 others. In addition, it damaged 2 office buildings on Valley Hi Drive and damaged the roof and a new building at the Sam Rayburn Middle School. In all, over 71 properties were impacted by the tornado with 3 homes receiving major damage. No injuries or deaths were reported.

Flash Flood, Edwards

When
October 9, 12:11 AM CST
Where
Edwards County, 1.91 mi S of Rocks Spgs to 0.68 mi WSW of Rocks Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.992, -100.223

Thunderstorms produced heavy rain which caused flooding of US Hwy 377 outside of Rocksprings where 3 to 4 feet of water ran over the road.

Flash Flood, Bexar

When
October 9, 3:30 AM CST to 5:00 AM CST
Where
Bexar County, 0.92 mi WNW of Wetmore to 2.06 mi NNW of Fratt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.574, -98.435

Thunderstorms produced heavy rain which caused flooding that closed numerous roads in San Antonio between 3:30 and 5:00AM CST.

Flash Flood, Comal

When
October 9, 4:53 AM CST
Where
Comal County, 4.21 mi NW of Corbyn to 3.2 mi NW of Comal
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.680, -98.290

Thunderstorms produced heavy rain which caused flooding that closed Schoenthall Road at the 10200 block.

Flash Flood, Llano

When
October 9, 5:00 AM CST
Where
Llano County, 1.91 mi WNW of Lone Grove to 0.78 mi E of Llano Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.810, -98.600

Thunderstorms produced heavy rain which caused flooding and closed RM2241 outside Llano.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350598, 350593, 350591, 350594, 350596, 350597.